Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Done blood work as dermatologist wants to prescribe Accutane. Since it causes liver inflammation, is it wise to take it?

User rating for this question
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6593 Questions
My daughter's (14 yrs old) bloodwork has noted total bilirubin at 25.8 umol/L. WBC count (3.7) and neutros (1.9) on low side of the reference range. What could this mean? She had the bloodwork done since her dermatologist is considering prescribing Accutane. I know this drug can cause liver inflammation so is it wise to proceed with the Accutane? Also, ALK PHOS was 167 u/L and ALT 16 u/L.
Posted Mon, 21 May 2012 in Liver and Gall Bladder
Answered by Dr. Pavan Kumar Gupta 1 hour later
Hello and thanks for the query.
Your daughter's blood tests are normal and there is nothing to worry regarding this.
Some times blood values are on lowest side of reference range but it does not mean that there is some problem
Whenever any drug is started and it is known to cause liver inflammation,always liver function tests are done prior to starting the medicine
This way you can keep a check on the values of liver function tests.
Since the values are normal in your daughter's blood,you can proceed ahead with ACCUTANE.
I hope to have answered your query however you can revert to me for any further query.
Thanks and best of luck
Above answer was peer-reviewed by
Follow-up: Done blood work as dermatologist wants to prescribe Accutane. Since it causes liver inflammation, is it wise to take it? 25 minutes later
The white cell counts are on the lower side of normal but the bilirubin is significantly elevated. Shouldn't this require follow up?
Answered by Dr. Pavan Kumar Gupta 18 minutes later
The normal levels of bilirubin in blood are between 6 to 24 umol/l.
Your daughter's levels are normal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor